Texas, 2016

Tornadoes and Hail in Texas, June 13, 2016

June 13, 2016 · NWS AMA · 18 events in 6 counties and zones

A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper disturbance moved across the region in advance of a vigorous upper trough which was moving across the southwest United States. Strong instability and moderate to strong low level wind shear provided a favorable environment for super cell thunderstorms to occur in advance of a developing line of thunderstorms which swept across the region during the evening hours. Storms produced large hail up to tennis ball size, wind gusts that were measured as high as 65 mph, and two tornadoes. The most significant damage form this event came from an EF2 tornado which rolled a well anchored double wide trailer onto it's roof in rural Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 4:02 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 4:02 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
502 PM CDT MON JUN 13 2016

.Update...
We have locally extended the Tornado Watch further south into Oldham
and Deaf Smith counties. Deep layer shear will be sufficient for
thunderstorm organization and supercell development across this area
with around 30-35 knots of 0-6 km Bulk shear. One storm has recently
displayed severe characteristics on radar near Adrian, and another
over far southern Hartley County has shown increasing deep rotation.
Low level shear is not particularly strong in this area so the
tornado threat is minimal, so the focus is primarily hail and wind.
MLCAPE of near 3,000 will support robust updrafts capable of large
hail.

Further north, deep layer shear values are stronger with 35-45 knots
seen on SPC Mesoanalysis are even more supportive of organized
convection. However, trends in the cumulus field suggest some
subsidence/CIN remains and this will limit the threat in the near
term. Across northeast New Mexico, on the leading edge of more
substantial ascent from approaching shortwave, thunderstorms have
been able to organize into a line. Given orientation of shear
vectors these storms should maintain some level of semi-discreteness
as they move into the northwest portions of our area. The main
threat will be hail and especially wind once upscale growth and a
maturing cold pool occur. The tornado threat is present but minimal
given limited low level shear and evolving storm mode. Enhancement
of low level shear near pre-existing boundaries from morning
convection and slight increase in low level jet this evening may be
when a tornado or two occurs, if one occurs at all. Again, even in
the northwestern portion of the area, the emphasis is on wind and to
a lesser degree marginally severe hail.

BRB

&&

.Prev Discussion... /Issued 237 PM CDT MON JUN 13 2016/

Short Term...
Latest water vapor channel imagery clearly shows a fairly
substantial shortwave trough over southwest Utah moving
northeastward. Large scale ascent is increasing across New Mexico
and Colorado as a result, and this lift should begin to overspread
our area later this afternoon. On the northeast periphery of mid-
upper ridging, an MCS moved through the northeast and eastern
Panhandles early this morning. An outflow boundary spawn by this
thunderstorm complex moved southwest through the area this morning
bringing stratus to much of the area that has persisted in some
locations into early afternoon. East-northeasterly winds immediately
behind the boundary have become more southeasterly across the
southern portion of the Texas Panhandle and these should strengthen
as lee trough deepens in response to the approaching trough.
Plentiful moisture is present and as diabatic heating continues
instability will grow.

The 12z sounding is probably too warm around 850-700 mb given closer
proximity of ridge axis early this morning. Ascent from approaching
trough should cool this lessening convective temperatures. But,
taken literally, the convective temperature would be in the mid 90s.
Latest visible satellite and visual observations from the NWS office
shows stratocumulus with little vertical development yet, which
makes sense given the above. Further west near and just east of the
Rockies and just east onto the western end of the Raton Mesa
convection has already developed, which seems to line up with
leading edge of more substantial ascent from the approaching
shortwave. Some additional development ahead of this seems possible
as gradual cooling aloft occurs and convective temperatures are
reached. A moderately unstable environment (2,000-2,500 J/kg MLCAPE)
later this afternoon in additional to increasing storm depth shear
(35-45 knots) as mid-upper speed max overspreads the area should
support organized storms and a severe threat. The best alignment of
shear and instability is expected to be across roughly the northern
half of the area, including the northern Texas Panhandle and the
Oklahoma Panhandle. Large hail and damaging winds will be the
primary through, although low level veering could support a tornado
or two. Limiting factors for tornado will be 1.) uncertainty on
storm mode (upscale growth into an MCS may occur before or shortly
after entering our area), 2.) modest low-level jet strengthening at
best this evening.

Storms should progress enough to limit the heavy rainfall amounts
and flooding threat, although PWAT values in the models are quite
high. QPF amounts were increased above most guidance. Thunderstorms
should move west to east across the area through evening and early
night exiting by morning. Winds will shift to northwesterly later
tonight behind an eastward shifting surface trough as the mid-upper
shortwave moves northeast away from the area.

We will continue to monitor trends and further diagnose pre-existing
boundaries from early morning convection that may locally augment
shear and result in a higher severe/tornado threat, especially with
any convection that remains discrete/supercellular into the evening
hours. Mesoscale discussions will be sent as needed.

Long Term...
By Tuesday, heights begin to rise across the Panhandles as an upper
level ridge slowly develops. The result is a fairly warm and dry
forecast through the weekend. In fact, there is potential to meet
heat advisory criteria (105 degrees on the Caprock, and 110 degrees
off of the Caprock) Friday and Saturday via either the ambient air
temperatures or via heat index. Daily high temperatures at the base
of Palo Duro Canyon will likely range from 100 to 108 (heat index
values will also be in this range) as early as tomorrow afternoon.
So if you have outdoor activities planned over the next several days
be sure to stay hydrated especially if you plan to hike in the
Canyon.

While the extended portion of the forecast is expected to remain
dry, there is some suggestion that weak embedded shortwaves on the
periphery of the ridge could allow for isolated showers and
thunderstorms to develop during the heat of the day on Wednesday and
Thursday. For now, have kept 10% to 20% chances for the afternoon
hours of both days but confidence on occurrence is low.

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/3
Hazardous weather outlook, Jun 13, 1:38 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT MON JUN 13 2016

OKZ001>003-TXZ001>020-140745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
238 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE AREA. A
FEW SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY, WITH THE BEST
CHANCES IN THE NORTHERN HALF OF THE COMBINED PANHANDLES. LARGE HAIL
TO THE SIZE OF GOLF BALLS, GUSTY WINDS OF UP TO 70 MPH, AND HEAVY
RAIN WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE WEEK.
AFTERNOON HEAT INDEX VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE
EASTERN PANHANDLES WEDNESDAY THROUGH THE WEEKEND WITH VALUES BETWEEN
100 AND 108 AT THE BASE OF PALO DURO CANYON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 13, 3:07 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON JUN 13 2016

TXZ011-132130-
OLDHAM TX-
407 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
430 PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ADRIAN...OR 20 MILES WEST OF VEGA...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ADRIAN.  ALSO I-40 BETWEEN MILE MARKERS 12 AND 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3543 10278 3532 10251 3519 10247 3519 10286
      3526 10290
TIME...MOT...LOC 2106Z 245DEG 14KT 3522 10278

BRB
Special weather statement, Jun 13, 3:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT MON JUN 13 2016

OKZ001-132230-
CIMARRON OK-
451 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 530
PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTHWEST OF KENTON TO 16 MILES NORTH
OF BUEYEROS. MOVEMENT WAS EAST AT 35 MPH.

50 TO 55 MPH WIND GUSTS AND DIME SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...FELT...KENTON AND WHEELESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE PANHANDLE
OF OKLAHOMA...AND THE PANHANDLE OF TEXAS.

LAT...LON 3700 10241 3650 10274 3650 10300 3700 10300
TIME...MOT...LOC 2150Z 267DEG 32KT 3703 10306 3620 10361

BRB
Special weather statement, Jun 13, 4:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT MON JUN 13 2016

TXZ011-132300-
OLDHAM TX-
533 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM COUNTY UNTIL
600 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF BOYS RANCH...OR 14 MILES NORTH OF VEGA...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOYS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE PANHANDLE
OF TEXAS.

LAT...LON 3562 10236 3562 10216 3539 10217 3535 10244
      3550 10255
TIME...MOT...LOC 2232Z 253DEG 17KT 3546 10240

BRB
Special weather statement, Jun 13, 4:34 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT MON JUN 13 2016

OKZ001-132300-
CIMARRON OK-
534 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 600 PM
CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF CAMPO TO 6 MILES SOUTH OF
SENECA. MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS LINE OF STORMS PRODUCED A 44 MPH WIND GUST AT KENTON.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...BLACK MESA PARK...FELT AND WHEELESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE PANHANDLE
OF OKLAHOMA...AND THE PANHANDLE OF TEXAS.

LAT...LON 3699 10214 3670 10236 3650 10260 3650 10300
      3680 10300 3700 10282
TIME...MOT...LOC 2234Z 269DEG 30KT 3697 10268 3654 10309

BRB

The radar

The Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
June 13, 5:10 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Hail, Potter

When
June 13, 5:15 PM CST
Where
Potter County, Valle de Oro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Hail, Potter

When
June 13, 5:29 PM CST
Where
Potter County, Valle de Oro
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Hail slightly larger than golf balls at Valley De Oro.

Hail, Hartley

When
June 13, 5:35 PM CST
Where
Hartley County, 4.16 mi WNW of Channing
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.700, -102.400

Hail up to the size of tennis balls northwest of Channing.

Hail, Hartley

When
June 13, 5:52 PM CST
Where
Hartley County, 4.84 mi S of Hartley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.810, -102.400

Hail, Potter

When
June 13, 6:50 PM CST
Where
Potter County, 17.5 mi N of (Ama)amarillo Intl A
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.470, -101.770

Thunderstorm Wind, Deaf Smith

When
June 13, 7:01 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Tornado, Moore

When
June 13, 7:06 PM CST to 7:11 PM CST
Where
Moore County, 10.47 mi NNW of Lake Meredith to 10.68 mi NNW of Lake Meredith
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.788, -101.747

A brief tornado touched down in rural southeast Moore County just south of Highway 152. Tree damage was observed in a narrow path and included numerous broken limbs and one tree which was uprooted. This was consistent with EF-0 damage on the Fujita Tornado Damage Scale.

Hail, Potter

When
June 13, 7:13 PM CST
Where
Potter County, 12.14 mi ENE of Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.490, -101.900

Tornado, Potter

When
June 13, 7:25 PM CST to 7:31 PM CST
Where
Potter County, 15.01 mi NNE of (Ama)amarillo Intl A to 14.92 mi NNE of (Ama)amarillo Intl A
Rating
EF1
Path length
1.24 mi
Path width
100 yd
Continued into
Carson, Tx (AMA)
Reported by
NWS Storm Survey
Coordinates
35.428, -101.643

The tornado began just west of Highway 136 in extreme eastern Potter County. Storm chasers witnessed the tornado form and cross the highway. One power pole was snapped along Highway 136 which was consistent with EF1 Damage. The tornado then continued into Carson County and produced damage just across the county line which was consistent with EF-2 on the Fujita Tornado Damage Scale. This damage occurred along County Road 1342 where a well anchored double wide mobile home was completely rolled and damaged. A nearby home had portions of the metal roof removed and the chimney crumbled over. A concrete block garage was also destroyed. Trees near the homes were snapped at the trunk. The tornado continued east and moved to near County Road C before dissipating.

Tornado, Carson

When
June 13, 7:31 PM CST to 7:37 PM CST
Where
Carson County, 1.59 mi N of Masterson to 2.75 mi ESE of Masterson
Rating
EF2
Path length
3.72 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.443, -101.623

The tornado began just west of Highway 136 in extreme eastern Potter County. Storm chasers witnessed the tornado form and cross the highway. One power pole was snapped along Highway 136 which was consistent with EF1 Damage. The tornado then continued into Carson County and produced damage just across the county line which was consistent with EF-2 on the Fujita Tornado Damage Scale. This damage occurred along County Road 1342 where a well anchored double wide mobile home was completely rolled and damaged. A nearby home had portions of the metal roof removed and the chimney crumbled over. A concrete block garage was also destroyed. Trees near the homes were snapped at the trunk. The tornado continued east and moved to near County Road C before dissipating.

Thunderstorm Wind, Carson

When
June 13, 8:48 PM CST
Where
Carson County, 2.76 mi N of Panhandle
Measured
85 kt (98 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.390, -101.380

Five to six power lines were snapped and laid across the road.

Hail, Randall

When
June 13, 8:48 PM CST
Where
Randall County, 3.4 mi W of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
34.980, -101.980

Hail, Randall

When
June 13, 8:52 PM CST
Where
Randall County, 5.53 mi N of Canyon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.060, -101.920

Hail, Randall

When
June 13, 8:53 PM CST
Where
Randall County, 0.57 mi E of Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.910

Hail, Randall

When
June 13, 8:56 PM CST
Where
Randall County, 8.79 mi WSW of Amarillo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.130, -101.950

Hail, Randall

When
June 13, 8:59 PM CST
Where
Randall County, 7.44 mi NW of Timbercreek Canyon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.120, -101.920

Hail, Hartley

When
June 13, 11:37 PM CST
Where
Hartley County, Channing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.680, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643714, 643715, 643722, 643723, 643724, 643726, 643728, 643732, 643734, 643745, 643746, 643747, 643748, 643749, 643751, 643752, 643753, 643754.